Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 99, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 6, 2002, 7:03 PM CDT for Saline County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2002, 7:03 PM CDT (00:03 UTC)
- Expired
- May 6, 2002, 8:00 PM CDT
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Saline County, KS
The radar
The Topeka radar (KTWX), 108 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 7:07 PM CDT | Hail 1 | Gypsum, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 5:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3555 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 4.9
- Supercell composite
- 15.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 070003 SVRICT KSC169-070100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 703 PM CDT MON MAY 6 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SALINE COUNTY IN CENTRAL KANSAS * UNTIL 800 PM CDT. * AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF ASSARIA...OR ABOUT 6 MILES SOUTH OF SALINA...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR SALINA AROUND 705 PM CDT... NEAR NEW CAMBRIA AROUND 725 PM CDT... NEAR SOLOMON AROUND 740 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SALINE COUNTY UNTIL 800 PM CDT. LAT...LON 3875 9774 3863 9758 3899 9703 3918 9727 /COX NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:25 PM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, May 6, 3:25 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 325 PM CDT MON MAY 6 2002 FCST HIGHLIGHT: SVR TSRA LIKELY TNGT, ESPECIALLY ALONG NE CORRIDOR. TNGT: TSRA CROSSING NE KS EARLY THIS MRNG UNLEASHED S-MOVG OUTFLOW BNDRY ACRS SE KS. BNDRY FINDING AMPLE MSTR DOWNSTAIRS ACRS SE KS (SFC DWPTS 70F, 850MB DWPTS 15C). BNDRY TO SERVE AS PRIMARY FOCUS FOR SVR TSRA WITH GREATEST PROBABLITIES ALONG NE CORRIDOR WHERE LWR-LVL HELICITIES SURE TO BE GREATEST AS IT RETREATS AS WARM FRONT. FOR NOW, AIRMASS MOST UNSTABLE OVER SC KS WHERE CAPES 3500-4000J & LIS -8 TO -10 RESIDE. BUT WITH WARM FRONT LIFTING, AIRMASS ALONG NE CORRIDOR WL DESTABLIZE QUICKLY LATE THIS AFTN. AS SUCH 60-70% POPS DICTATED MOST AREAS WITH HIGHEST OVER ERN 1/2 CNTRL & SE KS. MSTR-LADEN AIRMASS DICTATES MINS OF FM NEAR 60F NW TO UPR 60S SE. TUE: VERY WARM & HUMID WX SLATED ALL AREAS AS WARM FRONT STALLS ACRS CNTRL KS IN RESPONSE TO DEEP UPSTAIRS TROF CROSSING NRN ROCKIES. POP GRADI- ENT REFLECTS FRONTAL POSITIONING (HIGHEST ALONG N & NE CORRIDOR WHERE 40% SHOULD SUFFICE.) MAXES OF 80-85F SUFFICE ALL AREAS WITH SC & SE KS ON WARMER END OF SPECTRUM. TUE NGT: ANOTHER HIGH-SCORING GAME IN THE OFFING FOR CWA (ESPECIALLY SE KS) AS PREV-MENTIONED DEEP UPR TROF CROSSES MT ALLOWING SFC-850MB DRYLINE TO PUNCH ACRS CNTRL KS. POPS 40% WARRANTED ALL BUT NW SXN WITH SE KS ON WETTER END OF SPECTRUM. MINS TO BE SIMILAR TO TNGTS (60F NW TO UPR 60S SE). WED: FCST HEAVILY DEPENDANT UPON POSITIONING OF DRY LINE. ASSIGNED HIGHEST POPS OVER SE KS (GENERIC 30%) WHERE CLOSEST TO DRY LINE & WHERE MSTR RICHEST IN ADVANCE OF APPROACHING COLD FRONT. MAXES TO RUN FM UPR 70S NW TO MID 80S SE. THU-FRI: QUIET WX SLATED ALL AREAS AS LARGE HIGH PRESSURE VENTURES INTO CNTRL PLNS IN WAKE OF COLD FRONT. FRI NGT-SAT: NEXT SHOT FOR TSRA APRS FOR LATE FRI NGT/EARLY SAT MRNG AS DEEPENING UPR TROF CROSSING PAC NW INDUCES DEVELOPMENT OF SFC LOW OVER NE CO WHICH, IN TURN, ALLOWS GULF MSTR TO MIGRATE ACRS TX & OK ON INTO KS. ES FCSTID = ICT 65 86 65 84 / 60 30 40 20 HUT 65 85 64 82 / 60 30 40 20 EWK 65 84 65 83 / 60 30 40 20 EQA 66 84 66 84 / 60 30 40 20 WLD 66 87 66 86 / 60 30 40 20 RSL 61 82 60 79 / 40 30 30 10 GBD 63 84 61 80 / 40 30 30 10 SLN 63 83 62 80 / 60 40 40 30 MPR 64 83 65 82 / 60 40 40 30 CFV 69 85 70 87 / 70 40 50 30 CNU 67 84 68 85 / 70 40 50 30 K88 67 84 68 85 / 70 40 50 30 .ICT... KS...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:06 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 54 min |
| May 6, 7:14 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 61 min |
| May 6, 7:58 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 62 min |
| May 6, 8:07 PM CDT | Tornado Warning | ICT | Marion | 53 min |
| May 6, 8:40 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 65 min |
| May 6, 9:38 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 52 min |
| May 6, 10:10 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 65 min |
| May 7, 2:09 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 51 min |
| May 7, 2:15 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 45 min |
| May 7, 3:06 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 39 min |
| May 7, 3:43 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 62 min |
| May 7, 4:08 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 67 min |
| May 7, 4:30 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 60 min |
| May 7, 4:35 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 40 min |
| May 7, 4:56 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 64 min |
| May 7, 5:14 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 31 min |
| May 7, 5:27 PM CDT | Tornado Warning | ICT | Sumner | 63 min |
| May 7, 6:15 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 60 min |
| May 7, 6:30 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 30 min |
| May 7, 6:31 PM CDT | Tornado Warning | ICT | Cowley | 59 min |
| May 7, 6:48 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 57 min |
| May 7, 6:49 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.